Indiana, 2008Flooding in Indiana, June 4 to 18, 2008
June 4 to 18, 2008 · NWS IND · 2 events in 2 counties and zones
Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.3 million
- Crop damage
- $5.3 million
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people. This flood affected about 9% of the state's farmland. The Great Flood of June 2008 was one of Indiana's costliest natural disasters. Heavy rainfall on May 30th allowed streams and rivers to rise. Additional heavy rainfall on the 3rd and the 4th added to these high levels. Severe weather brought heavy rainfall on the 6th as well. The stage was set for historic flooding in portions of central and southern Indiana. The storms on the 6th exacerbated the situation by laying down a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours continually generating showers and thunderstorms. Rainfall of two to nearly eleven inches fell across portions of central and southern Indiana. The impact of the rain was immediate with widespread flooding developing and major roads and interstates flooded. This episode is in reference to flooding of the Muscatatuck River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 4, 5:30 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 4, 5:30 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT WED JUN 4 2008
.AVIATION...DISCUSSION FOR 00Z TAFS
SCATTERED CONVECTION WILL CONTINUE THROUGH THE EVENING WITH AN
UNSTABLE AIRMASS CONTINUING AND TSRA DEVELOPMENT UPSTREAM. ATTM
COVERAGE NOT HIGH ENOUGH TO MENTION OTHER THAN CB BUT WILL WATCH
CLOSELY TIL ISSUANCE TIME. TSRA WOULD PRODUCE LOCALLY IFR CONDS.
OUTSIDE OF ANY TSRA EXPECT VFR CONDS THRU 08Z OR SO THEN EXPECT SOME
MVFR FOG TO DEVELOP WITH DAMP GROUND. MEANWHILE...ANOTHER
TSRA COMPLEX MAY MOVE INTO INDIANA. CURRENT THINKING IS THAT IF IT
DOES DEVELOP IT WOULD STAY MAINLY N OF THE SITES. WILL HAVE TO WAIT
AND SEE...SO HAVE CONTINUED THE CB MENTION OVERNIGHT.
WARM AIR ALOFT WILL HELP INHIBIT ANY TSRA DEVELOPMENT ON THU SO
AFTER FOG BURNS OFF EXPECT VFR AND DRY CONDS. WINDS WILL BECOME
GUSTY AFT 14Z OR SO WITH GUSTS AROUND 20KT.
&&
.DISCUSSION...
SHORT TERM...
BIG QUESTION IS IF HYDRO PROBLEMS/SEVERE WEATHER WILL RETURN TONIGHT.
AS OF 2 PM WE ARE MUCH CLEARER THAN WE WERE AT SAME TIME YESTERDAY.
THIS WOULD SUGGEST CAP HAS BUILT OVER AREA AS ALL MODELS TAKE US
INTO MORE OF A BERMUDA HIGH SITUATION. QUESTION IS WILL CAP HOLD
TONIGHT...IF IT DOES NOT...CAPE IS VERY HIGH AND SO IS PRECIPITABLE
WATER.
ALSO TO CONSIDER...WARM FRONT THAT WAS ASSOCIATED WITH CONVECTION
LAST NIGHT HAS MIGRATED NORTH. I CAN STILL SEE THINGS COMING
TOGETHER IN THE NORTH TONIGHT AND WILL KEEP LIKELY GUIDANCE POPS
THERE. ALSO FFA SINCE PRECIPITABLE WATER IS ABUNDANT AND SOME AREAS
ARE SOAKED. TO THE SOUTH WITH A STRONGER CAP AND GREATER DISTANCE
FROM THE FRONT...CHC POPS OK...BUT HEAVY RAIN STILL POSSIBLE WITH
ANYTHING THAT FIRES.
TEMPS RELATIVELY FLAT TONIGHT WITH WIND AND HUMID AIR. MET MOS SEEMS
TO EXPRESS THIS WELL.
LONG TERM...
ON THURSDAY HIGH PRESSURE BUILDS INTO INDIANA FROM THE EAST COAST.
BIG QUESTION IS HOW HOT WILL IT GET. THERE SHOULD BE AN ABUNDANCE OF
SUNSHINE. 850 MB TEMPS ARE A LITTLE WARMER THEN PRVS RUN. WILL GO
NEAR WARMER NGM 3 HOURLY TEMPS WHICH ARE CLOSE TO PRVS FCST. SKIES
SHOULD BE MOSTLY CLEAR FRIDAY NGT. WITH THE STG FLOW CONTINUING FROM
THE SOUTH TEMPS SHOULD NOT DROP MUCH.
THE NEXT SYSTEM MOVES IN ON FRIDAY. THE CHC OF RAIN WOULD MOST
LIKELY NOT BEGIN UNTIL AFTN. AS THE SYSTEM MOVES THROUGH FRI NIGHT
SHOWERS WILL BECOME LIKELY. THE CHANCE OF TSTMS WILL CONTINUE ON
SAT. WARMER AND DRIER AIR WILL MOVE IN FROM SUN THROUGH THE EXTENDED
PD.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NORTHEAST QUARTER TONIGHT...
AVIATION...CS
SHORT TERM PUBLIC...KWIATKOWSKI
LONG TERM PUBLIC...HAINES
Hazardous weather outlook, Jun 4, 2:41 AM EST, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 AM EDT WED JUN 4 2008
INZ021-030-031-036>042-045>049-052>057-061>065-068>072-050745-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
341 AM EDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY. MORE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS
MORNING AND THIS AFTERNOON. THE STORMS WILL HAVE THE CAPABILITY TO
PRODUCE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES...LARGE
HAIL...VERY HEAVY RAIN RESULTING IN FLASH FLOODING...AND DEADLY LIGHTNING.
THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ028-029-035-043-044-051-060-067-050745-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
341 AM EDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY. MORE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS
MORNING AND THIS AFTERNOON. THE STORMS WILL HAVE THE CAPABILITY TO
PRODUCE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES...LARGE
HAIL...VERY HEAVY RAIN RESULTING IN FLASH FLOODING...AND DEADLY LIGHTNING.
THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH TONIGHT.
LOWLAND FLOODING ON THE WABASH RIVER WILL CONTINUE TODAY. SEE THE
LATEST HYDROLOGIC STATEMENTS FOR DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.
LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH MID
WEEK. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR
DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
In the hours before
Local storm report, Jun 4, 4:25 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD BLOOMINGTON 39.17N 86.52W
06/04/2008 MONROE IN PUBLIC
STREETS FLOODED AT SHERIDAN AND HAWTHORNE. WATER IS KNEE
DEEP IN ADJACENT YARDS. SMALL LIMBS WERE REPORTED DOWN.
&&
ABROOKSLocal storm report, Jun 4, 4:43 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG NORTH VERNON 39.01N 85.63W
06/04/2008 JENNINGS IN PUBLIC
TREES DOWN AND STRUCTURAL DAMAGE TO A RESTAURANT
&&
ABROOKSLocal storm report, Jun 4, 4:44 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 PM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST COLUMBUS 39.21N 85.91W
06/04/2008 M52 MPH BARTHOLOMEW IN AMATEUR RADIO
&&
ABROOKSLocal storm report, Jun 4, 5:22 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG COATESVILLE 39.69N 86.67W
06/04/2008 HENDRICKS IN AMATEUR RADIO
ROOF OFF BARN
&&
ABROOKSLocal storm report, Jun 4, 5:49 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD 5 N NORTH VERNON 39.08N 85.63W
06/04/2008 JENNINGS IN LAW ENFORCEMENT
CONSIDERABLE FLOODING. A COUPLE OF WATER RESCUES WERE
OCCURRING IN THE NORTH PART OF JENNINGS COUNTY.
&&
JHLocal storm report, Jun 4, 6:00 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG SHELBURN 39.18N 87.40W
06/04/2008 SULLIVAN IN LAW ENFORCEMENT
POWER LINES DOWN AND A TREE ON A HOUSE
0358 PM TSTM WND DMG SULLIVAN 39.10N 87.41W
06/04/2008 SULLIVAN IN LAW ENFORCEMENT
POWER LINES DOWN
0358 PM TSTM WND DMG HYMERA 39.19N 87.30W
06/04/2008 SULLIVAN IN LAW ENFORCEMENT
POWER OUT TO A LARGE PORTION OF THE TOWN
0402 PM HAIL SPENCER 39.29N 86.77W
06/04/2008 E1.00 INCH OWEN IN TRAINED SPOTTER
0410 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
06/04/2008 VIGO IN BROADCAST MEDIA
TREES DOWN AND ALSO 61 MPH WIND GUST
0413 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
06/04/2008 VIGO IN AMATEUR RADIO
TREES DOWN ON POPLAR AND OHIO STREET. TREES ALSO DOWN ON
WABASH AVENUE.
0413 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
06/04/2008 VIGO IN AMATEUR RADIO
TREES AND POWERLINES DOWN
0414 PM TSTM WND GST 2 S TERRE HAUTE 39.44N 87.38W
06/04/2008 E60.00 MPH VIGO IN BROADCAST MEDIA
0415 PM HAIL S BLOOMINGTON 39.17N 86.52W
06/04/2008 E0.88 INCH MONROE IN TRAINED SPOTTER
0420 PM HAIL S SPENCER 39.29N 86.77W
06/04/2008 E1.00 INCH OWEN IN AMATEUR RADIO
0420 PM TSTM WND DMG 8 SE BRAZIL 39.44N 87.02W
06/04/2008 CLAY IN CO-OP OBSERVER
50 TO 60 MPH WIND GUST WITH A TREE BLOWN DOWN ACROSS
STATE ROAD 46 EAST OF BOWLING GREEN.
0424 PM FUNNEL CLOUD 8 SW SPENCER 39.21N 86.87W
06/04/2008 OWEN IN LAW ENFORCEMENT
0425 PM HAIL BLOOMINGTON 39.17N 86.52W
06/04/2008 E1.00 INCH MONROE IN AMATEUR RADIO
STATE ROAD 37
0435 PM TSTM WND DMG 1 S SPENCER 39.27N 86.77W
06/04/2008 OWEN IN AMATEUR RADIO
TREES DOWN AND A 57 MPH WIND GUST
0439 PM TSTM WND GST 8 NNE SPENCER 39.39N 86.71W
06/04/2008 M65.00 MPH OWEN IN TRAINED SPOTTER
WIND GUST NEAR QUINCY AND 3 INCH TREE LIMBS DOWN AS WELL
0445 PM TSTM WND GST 3 S PARAGON 39.35N 86.56W
06/04/2008 E50.00 MPH MORGAN IN TRAINED SPOTTER
0447 PM TSTM WND GST GREENCASTLE 39.64N 86.84W
06/04/2008 E55.00 MPH PUTNAM IN EMERGENCY MNGR
ESTIMATED 55 TO 60 MPH
0450 PM TSTM WND DMG COATESVILLE 39.69N 86.67W
06/04/2008 HENDRICKS IN AMATEUR RADIO
ROOF OFF BARN
0455 PM FLASH FLOOD 7 S SPENCER 39.19N 86.77W
06/04/2008 OWEN IN TRAINED SPOTTER
2.49 INCHES OF RAIN IN THE PAST 60 MINUTES. FLASH
FLOODING IS IN PROGRESS.
0500 PM FLASH FLOOD 9 SW SPENCER 39.19N 86.89W
06/04/2008 OWEN IN CO-OP OBSERVER
SOUTH OF FREEDOM OVER SIX INCHES OF WATER IS OVER STATE
ROUTE 67
0502 PM TSTM WND DMG COLUMBUS 39.21N 85.91W
06/04/2008 BARTHOLOMEW IN TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN
0503 PM TSTM WND DMG MOORESVILLE 39.62N 86.37W
06/04/2008 MORGAN IN TRAINED SPOTTER
TREES DOWN AND TRANSFORMERS STRUCK BY LIGHTNING. PEA SIZE
HAIL ALSO REPORTED.
0505 PM TSTM WND DMG MARTINSVILLE 39.42N 86.42W
06/04/2008 MORGAN IN AMATEUR RADIO
EIGHT INCH DIAMETER TREE DOWN
0505 PM TSTM WND GST 10 NE NASHVILLE 39.31N 86.10W
06/04/2008 M62.00 MPH BROWN IN AMATEUR RADIO
GUST NEAR SPEARSVILLE
0510 PM FLASH FLOOD BLOOMINGTON 39.17N 86.52W
06/04/2008 MONROE IN PUBLIC
STREETS FLOODED AT SHERIDAN AND HAWTHORNE. WATER IS KNEE
DEEP IN ADJACENT YARDS. SMALL LIMBS WERE REPORTED DOWN.
0515 PM FLASH FLOOD 8 SW SPENCER 39.21N 86.87W
06/04/2008 OWEN IN CO-OP OBSERVER
TRAFFIC DOWN TO ONE LANE ON STATE ROAD 67
0525 PM TSTM WND DMG NORTH VERNON 39.01N 85.63W
06/04/2008 JENNINGS IN PUBLIC
TREES DOWN AND STRUCTURAL DAMAGE TO A RESTAURANT
0538 PM TSTM WND GST COLUMBUS 39.21N 85.91W
06/04/2008 M52.00 MPH BARTHOLOMEW IN AMATEUR RADIO
0640 PM FLASH FLOOD 5 N NORTH VERNON 39.08N 85.63W
06/04/2008 JENNINGS IN LAW ENFORCEMENT
CONSIDERABLE FLOODING. A COUPLE OF WATER RESCUES WERE
OCCURRING IN THE NORTH PART OF JENNINGS COUNTY.
&&
ABROOKSFlood, Jennings
- When
- June 4, 8:07 PM EST to June 5, 3:30 AM EST
- Where
- Jennings County, Vernon to 0.58 mi S of Vernon
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $250,000
- Reported by
- Other Federal Agency
- Coordinates
- 38.980, -85.600
Flooding occurred along the Muscatatuck River in Jennings County due to heavy rainfall.
Flood, Jackson
- When
- June 5, 3:00 PM EST to June 18, 9:00 PM EST
- Where
- Jackson County, 2.98 mi SSE of Medora to 4.84 mi ESE of Sparksville
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Crop damage
- $5.0 million
- Reported by
- Other Federal Agency
- Coordinates
- 38.793, -86.142
Flooding occurred along the Muscatatuck River in Jackson County due to heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Virginia, June 4, 20081 death · 2 injured · $1.4 million · EF1 · 112 events
- Flooding in Illinois, June 4 to 18, 20081 death · $2.4 million · 6 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$2.9 million · EF2 · 60 events
- Tornado and Flash Flooding in Indiana, June 4, 20081 death · $363,000 · EF0 · 24 events
- Flooding in Indiana, June 4 to 22, 2008$438 million · 7 events
- Tornadoes and Flash Flooding in Iowa, June 4 to 5, 2008$1.3 million · EF1 · 78 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$8.1 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 15, 2008$2.0 million · EF1 · 59 events
- Flood in Indiana, June 4 to 12, 2008$90 million · 1 event
- Tornadoes and Hail in Maryland, June 4, 2008$2.1 million · EF0 · 76 events
- Flood in Indiana, June 4 to 21, 2008$20 million · 1 event
- Tornadoes and Flooding in Iowa, June 4 to 18, 2008$1.4 million · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116729, 116730.